Nonpharmacologic Management of Acute Singultus (Hiccups)

    loading  Checking for direct PDF access through Ovid

Excerpt

The review by Kohse et al1 was a very thorough discussion on the causes and management of chronic hiccups (singultus), that is, hiccupping lasting longer than 48 hours. Although chronic hiccups is certainly of interest to anesthesiologists, management of the more common occurrence of acute singultus after induction of anesthesia was not considered. Chronic hiccups are usually treated by pharmacological interventions, but such measures are impractical and usually unsuccessful for acute hiccups. One very effective means of stopping intraoperative hiccups, first described in the 1960s, is stimulation of the pharynx opposite the C2 and C3 vertebrae by insertion through the nares of a large catheter or airway lubricated with a local anesthetic.2–4 Suctioning the pharynx to remove mucus and secretions and continued stimulation for up to 30 seconds may be necessary to stop the hiccups. Because hiccups can return, the nasal catheter should be kept in place for the remainder of the anesthetic.
Unfortunately, this approach is not as well known today, and even recent reviews on the management of intraoperative hiccups fail to mention it.5 Hiccups were very common when anesthesia was induced with barbiturates. Although hiccups can occur in association with propofol, many anesthesiologists are no longer familiar with the nasal trumpet intervention.6 We surveyed faculty and residents at our institution, and only 2 of 21 anesthesiologists were aware of this simple method.
We recently had 2 patients who developed hiccups after propofol for placement of a laryngeal mask. Increasing the depth of anesthesia with additional propofol and volatile agents did not stop the hiccups. In both cases, insertion of a large lubricated nasal trumpet stopped the hiccups within seconds.
We wish to bring this method to your readers’ attention because nasal-pharyngeal stimulation is an effective way to stop acute hiccups while avoiding polypharmacy.
    loading  Loading Related Articles